Alert archive / Nevada / Red Flag Warnings in 2019

Red Flag Warning 2, NWS Elko, NV

August 7, 2019Elko County, Nevada

NWS Elko, NV issued this red flag warning at Aug 7, 2019, 11:22 AM PDT for Elko County, Nevada. It took effect at Aug 7, 2019, 2:00 PM PDT. It was in force for 31 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 7, 2019, 11:22 AM PDT (18:22 UTC)
In effect from
Aug 7, 2019, 2:00 PM PDT
Expired
Aug 8, 2019, 8:49 PM PDT
In force
31 hr
Issued by
NWS Elko, NV

County Elko County, NV

The radar

The Elko radar (KLRX), 129 km from the middle of the area, began a volume at 18:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 2:00 PM PDTHEAVY RAIN 0.514 Sw Charleston, NVROBIN FROM USFS CALLED TO REPORT DAMAGE TO RURAL ROAD AT THIS POINT DUE TO HEAVY RAIN AND HAIL. ROAD DAMAGE ACCESSED WITH A MINOR WASHOUT DUE TO HEAVY RAIN AND HAIL FROM STORM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 6.4 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2019-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2019-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3182 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

609 
WWUS85 KLKN 071822
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
1122 AM PDT Wed Aug 7 2019


NVZ470-071930-
/O.CAN.KLKN.FW.A.0001.190808T1200Z-190809T0400Z/
Eastern Elko County-
1122 AM PDT Wed Aug 7 2019

...FIRE WEATHER WATCH IS CANCELLED FOR DRY THUNDERSTORMS AND
GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONES 468...469 AND 470...

The National Weather Service in Elko has cancelled the Fire
Weather Watch.

Most thunderstorms will be accompanied by rain showers.

$$

NVZ468-469-081230-
/O.UPG.KLKN.FW.A.0001.190808T1200Z-190809T0400Z/
/O.NEW.KLKN.FW.W.0002.190807T2100Z-190809T0400Z/
Eastern Humboldt County and Northwestern Elko County-
Southwestern and Central Elko County-
1122 AM PDT Wed Aug 7 2019

...RED FLAG WARNING IN EFFECT UNTIL 9 PM PDT THURSDAY FOR DRY
THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONES
468 AND 469...

The National Weather Service in Elko has issued a Red Flag
Warning for dry thunderstorms and gusty outflow winds, which is
in effect until 9 PM PDT Thursday. The Fire Weather Watch is no
longer in effect.

* Affected Area...Fire Weather Zone 468 Eastern Humboldt County 
  and Northwestern Elko County and Fire Weather Zone 469 
  Southwestern and Central Elko County.

* Thunderstorm Coverage...Isolated to scattered dry thunderstorms
  excepted late this afternoon and this evening. Thunderstorms
  will decrease overnight. More thunderstorms are expected on
  Thursday but with a mixture of dry and wet storms. With 
  receptive fuels, lightning could ignite additional fires.
 
* Outflow Winds...Up to 50 mph.

* Impacts...Dry lightning may create new fire starts and combine 
  with strong outflow winds to produce rapid fire growth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NVZ467-081230-
/O.UPG.KLKN.FW.A.0001.190808T0000Z-190808T1800Z/
/O.NEW.KLKN.FW.W.0002.190807T2100Z-190809T0400Z/
Central and Western Humboldt County-
1122 AM PDT Wed Aug 7 2019

...RED FLAG WARNING IN EFFECT UNTIL 9 PM PDT THURSDAY FOR DRY
THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONE 467...

The National Weather Service in Elko has issued a Red Flag
Warning for dry thunderstorms and gusty outflow winds, which is
in effect until 9 PM PDT Thursday. The Fire Weather Watch is no
longer in effect.

* Affected Area...Fire Weather Zone 467 Central and Western 
  Humboldt County.

* Thunderstorm Coverage...Isolated to scattered dry thunderstorms
  excepted late this afternoon and this evening. Thunderstorms
  will decrease overnight. More thunderstorms are expected on
  Thursday but with a mixture of dry and wet storms. With 
  receptive fuels, lightning could ignite additional fires.

* Outflow Winds...Up to 50 mph.

* Impacts...Dry lightning may create new fire starts and combine 
  with strong outflow winds to produce rapid fire growth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NVZ454-081230-
/O.NEW.KLKN.FW.W.0002.190807T2100Z-190809T0400Z/
Central Lander and Eureka Counties-
1122 AM PDT Wed Aug 7 2019

...RED FLAG WARNING IN EFFECT UNTIL 9 PM PDT THURSDAY FOR DRY
THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONE 454...

The National Weather Service in Elko has issued a Red Flag
Warning for dry thunderstorms and gusty outflow winds, which is
in effect until 9 PM PDT Thursday.

* Affected Area...Fire Weather Zone 454 Central Lander and 
  Eureka Counties.

* Thunderstorm Coverage...Isolated to scattered dry thunderstorms
  excepted late this afternoon and this evening. Thunderstorms
  will decrease overnight. More thunderstorms are expected on
  Thursday but with a mixture of dry and wet storms. With 
  receptive fuels, lightning could ignite additional fires.

* Outflow Winds...Up to 50 mph.

* Impacts...Dry lightning may create new fire starts and combine 
  with strong outflow winds to produce rapid fire growth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
780 
WWUS85 KLKN 080829
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
129 AM PDT Thu Aug 8 2019


NVZ454-467>469-090230-
/O.CON.KLKN.FW.W.0002.000000T0000Z-190809T0400Z/
Central Lander and Eureka Counties-
Central and Western Humboldt County-
Eastern Humboldt County and Northwestern Elko County-
Southwestern and Central Elko County-
129 AM PDT Thu Aug 8 2019

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THURSDAY 
EVENING FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE 
WEATHER ZONES 454, 467, 468, AND 469...

* Affected Area...Fire Weather Zone 454 Central Lander and 
  Eureka Counties...Fire Weather Zone 467 Central and Western 
  Humboldt County...Fire Weather Zone 468 Eastern Humboldt 
  County and Northwestern Elko County and Fire Weather Zone 469 
  Southwestern and Central Elko County.

* Thunderstorm Coverage...Isolated to scattered mixed wet and dry
  thunderstorms expected through Thursday evening. With receptive
  fuels, lightning could ignite additional fires. Gusty outflows
  could affect ongoing fire operations.

* Outflow Winds...Up to 50 mph.

* Impacts...Dry lightning may create new fire starts and combine 
  with strong outflow winds to produce rapid fire growth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
357 
WWUS85 KLKN 082208
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
308 PM PDT Thu Aug 8 2019

NVZ454-469-082315-
/O.CAN.KLKN.FW.W.0002.000000T0000Z-190809T0400Z/
Central Lander and Eureka Counties-
Southwestern and Central Elko County-
308 PM PDT Thu Aug 8 2019

...RED FLAG WARNING IS CANCELLED FOR DRY THUNDERSTORMS AND GUSTY
OUTFLOW WINDS FOR FIRE WEATHER ZONES 454 AND 469...

The National Weather Service in Elko has cancelled the Red Flag
Warning.

Widespread rain showers and higher humidity have reduced the fire
threat for the remainder of the day. 

$$

NVZ467-468-090400-
/O.CON.KLKN.FW.W.0002.000000T0000Z-190809T0400Z/
Central and Western Humboldt County-
Eastern Humboldt County and Northwestern Elko County-
308 PM PDT Thu Aug 8 2019

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING
FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER
ZONES 467 AND 468...

* Affected Area...Fire Weather Zone 467 Central and Western 
  Humboldt County and Fire Weather Zone 468 Eastern Humboldt 
  County and Northwestern Elko County.

* Thunderstorm Coverage...Isolated to scattered mixed wet and dry
  thunderstorms expected through this evening. With receptive 
  fuels, lightning could ignite additional fires. Gusty outflows 
  could affect ongoing fire operations.

* Outflow Winds...Up to 50 mph.

* Impacts...Dry lightning may create new fire starts and combine 
  with strong outflow winds to produce rapid fire growth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
034 
WWUS85 KLKN 090349
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
849 PM PDT Thu Aug 8 2019

NVZ467-468-090500-
/O.CAN.KLKN.FW.W.0002.000000T0000Z-190809T0400Z/
Central and Western Humboldt County-
Eastern Humboldt County and Northwestern Elko County-
849 PM PDT Thu Aug 8 2019

...RED FLAG WARNING IS CANCELLED FOR DRY THUNDERSTORMS AND GUSTY
OUTFLOW WINDS FOR FIRE WEATHER ZONES 467 AND 468...

The National Weather Service in Elko has cancelled the Red Flag
Warning.

Thunderstorms have exited the area and therefore the Red Flag
Warning is being allowed to expire. 

$$

90

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this red flag warning went out at Aug 7, 2:03 AM PDT, 9 hours 19 minutes earlier.

Area forecast discussion, Aug 7, 2:03 AM PDT, 9 hours 19 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Elko NV
203 AM PDT Wed Aug 7 2019

.SYNOPSIS...Look for warm temperatures through the mid-week
period with thunderstorms developing Wednesday and Thursday
afternoons. Breezy conditions can be expected for the upcoming
weekend along with cooling temperatures. The storms will be a mix
of wet and dry.

&&

.SHORT TERM...Today through Thursday.

Current full disk water vapor imagery showing giant quasi-Four
Corners (quasi because it's currently centered over El Paso
rotating persistently. Two, count 'em, two close lows in the
eastern Pacific offshore from Oregon and SoCal. The southern low
and the the giant high are creating a steady flow of monsoon
moisture into the southwest and Great Basin. In addition a well
developed MCS over northwest Mexico is pumping copious moisture
into the Colorado River valley and then north into western Utah
and eastern Nevada. Central Nevada is even being affected by
moisture in the same gradient flow from the eastern Pacific and
Gulf of California.

A few high based shower are moving north over northwestern and
eastern Nevada this early Wednesday morning. Temperatures in the
warm advection warm with mid 70s most places, even Ely and Eureka,
and still near 90 in Wendover. Surface dewpoints only in the 30s
but with warm temps, surface theta e values are pretty high for
this time of night.

Current forecast took a lot of work to get right and in line with
Fire Weather Watch for tonight through Thursday. Little changes to
forecast other than to adjust around edges with some partners. The
idea of increasing moisture, continued low level warm advection
today and tonight, and increasing instability will keep trend for
increasing thunderstorms, mix of wet and dry, through the period.

Thursday, a short wave moves through which will cool things down
nicely, but lift remains a factor so left widespread areas of
isolated to scattered thunderstorms over the region, with an
increase in wet-ish storms.

Fire weather will remain a concern as not many of the storm will
be truly wetting storms, and fuels are ready to burn. This is
discussed in the Fire Weather discussion below.

.LONG TERM...Thursday night through next Monday.

No notable changes to the previous forecast thinking. Overall
Friday and Saturday afternoon presents some forecast challenges in
regards to fire weather. Uncertainty lies with the timing of cold
front Friday (thunderstorms), and how widespread strong wind or
winds gust occur in the valleys Friday and Saturday. Confidence is
high that below average temperatures occur this weekend.

Friday...By Friday, the upper level low pushes closer to the Oregon
coastline. The surface frontal system pushes onshore to CA on
Friday, entering western NV Friday evening. This over central NV
closer to where lee side trof and low form near the Sierras.
Additionally, the position of the upper level low slightly further
south than previous runs, which changes the path of the wave
rotating around the low along the frontal zone into the area on
Friday. This creates another opportunity for convection in NE
Nevada. In fact, severe parameters are quite impressive, leading
to the possibility of very gusty winds with these storms, along
with a fire weather concern.

Saturday...The frontal boundary slowly pushes east towards the UT/NV
border as the upper level low lifts NE through Oregon. Strong
winds and dry conditions are likely in far eastern NV, particular
over White Pine County, ahead of the frontal boundary. Enough mid
level moisture combined with colder than usual air aloft should
generate a pretty decent stratocu field over northern Nevada.
Can’t rule out a shower in the northeast corner of the state
(ahead of the boundary) or the far NW corner of Humboldt County
(close to upper level low), just ahead of the frontal boundary.
Overall, a drop in high temperatures anticipated on Saturday, with
many areas below average (70s and 80s).

Sunday through next Tuesday...As the upper level continues to lift
and fill, the 500mb trof associated with it lifts through the
area. Similar high temperatures Saturday, although expect a slight
rise in western areas (less cloud cover) and a slight fall in
eastern NV (drop in 500mb heights and afternoon clouds) compared
to Saturday. By next Monday, 500mb heights rise to near average
values this time of the year, thus expect high temperatures close
to average (mid 80s to low 90s). For overnight lows, quite chilly
Sunday and maybe Monday morning with 40s widespread and many of
the coldest locations in the 30s. By next Tuesday, signs point to
the 500mb high over western TX expanding westward towards the SW
US. This increasing the 500mb highs over the area, and pushing the
high temperatures back into the 90s.

&&

.AVIATION...VFR conditions expected through the next 24-36hrs.
Showers and thunderstorms will begin to occur mid afternoon in NV
and for the next couple of days. Gusty winds are expected at all
terminals during the afternoon and evening hours.

Note: KBAM AMD NOT SKED due to missing clouds/cigs.

KTPH AMD NOT SKED due to missing observations. Obs for KTPH are
available via phone but a continuous weather watch is not possible.

&&

.FIRE WEATHER...

Fire Weather Watch (FFW) for zone 467 this afternoon through
Thursday morning for dry thunderstorms with gusty outflows.

Fire Weather Watch (FWW) for zones 468, 469, and 470 Thursday
morning through Thursday evening for dry thunderstorms with gusty
outflows.

Dry thunderstorms will begin over central and northeast Nevada
Wednesday afternoon and quickly spread to northwest Nevada. Best
dryness over northwest Nevada drives the earlier FWW time there.

Dry storms will increase in coverage over the region through
Thursday morning. Thursday will be cooler with significant
increase in dewpoint temperatures, and thus dramatic rise in
maximum RH values. Even minimum RH's will be noticeably higher
Thursday. Thursday's storms will be a mix of wet and dry.

Winds and RH over the weekend could reach critical levels.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from late tonight through Thursday evening
for Eastern Elko County-Eastern Humboldt County and Northwestern
Elko County-Southwestern and Central Elko County.

Fire Weather Watch from this afternoon through Thursday morning
for Central and Western Humboldt County.

&&

99/90/99/98

Nearby

Red Flag Warnings in Nevada, 2019Every red flag warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.